Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

How do I Find Out if I am Allergic to Opioids

04/02/2010

Question:

I was prescribed Hydrocodone + APAP 5/500 and Ibuprofen for a bulging disc. I have been prescribed this medication about 5 times over the last 10 years for various sports related injuries. I was taking 1 or 2 Hydrocodone pills at a time usually twice a day for 3 days, and then one morning I took one pill and about an hour to hour and a half later I experienced numbness and tingling in my right arm, then labored breathing, a rush to the head, and I felt like I almost was going to pass out. This was brief but the tingling in my arm persisted for a few hours. Thinking this was maybe unrelated, I twice repeated taking one Hydrocodone pill over the next 30 hours, without Ibuprofen, and each time the same thing happened.

It seemed like I had developed a sudden allergy to Hydrocodone, so I saw the health center at my school which had prescribed it to me. They came to a similar conclusion, and since I was starting to feel better we decided I would stop the pills. I tried taking just APAP and had no reaction, so it does seem it`s the Hydrocodone. My question is, if I am allergic to Hydrocodone, does this mean that I am likely allergic to other opioids, and if so, is there a test for this? My allergy to Hydrocodone is implied, so it probably won`t be on my record. I don`t want to go to the hospital one day with an injury, get pumped full of morphine, and find out the hard way I am allergic to all opioids.

Answer:

If you have a true allergy to hydrocodone, there is a chance that you will be allergic to other opioid drugs. In your description of events, you also state that you took ibuprofen with each of the repeat hydrocodone doses. Have you investigated the possibility that it is the ibuprofen causing the reaction? Another thing to consider is that the release of histamine is part of the pharmacologic action of opioids. In general, true allergic reactions to opioid drugs are rare. Reactions including itching, sneezing, or worsening of asthma symptoms are not considered allergic responses.

Opioid drugs include several sub-categories. If patients are allergic to one, we can generally try drugs in another. All of the opiate drugs (those structurally derived from opium, like codeine and morphine) can cause an allergic response if someone has a true allergy to the class. Other opioid drugs, like fentanyl, meperidine, methadone, propoxyphene, and tramadol are structurally unrelated to the opiate class, and should not cause an allergic response.

* Learn important new information concerning the FDA withdrawal of the medication Sibutramine (Meridia)


You can ask to see an allergy specialist. They may or may not be able to do a simple skin test to check for the allergy. Even if they cannot perform a skin test, they can provide you with more information and recommendations for other medications. Finally, any allergy that is reported to one medical provider will not necessarily appear on your record at another hospital or medical provider, whether it is an assumed allergy or a confirmed allergy. If you meet with an allergist, and determine that you truly have an allergy, you can consider the use of a medical alert bracelet or necklace to identify the allergy in the event that you are unable. 

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University